Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Diarrhea and use of Oral contraceptive pills - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Birth Control
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2140 Questions
User :   Diarrhea after taking last active Pill before Placebo Pills?
I took my last active Pill of my current BC pack at the same time as I'm supposed to, about an hour and a half after i had taken it i had a case of diarrhea. It wasn't bad but bad enough i guess. Will this affect my pill effectiveness? especially seeing as i am about to start my period as it was the last active pill before the Placebo Pills. i Wouldn't normally be worried but seeing as it happened pretty soon after I had taken it and because its the last active pill before i start menstruating im concerned. when i start my next pack will i still be protected or have to use additional protection?
Doctor :   hi
User :   Hello
Doctor :   Let me read what you have typed
User :   thank you!
Doctor :   May i know your age?
User :   26
Doctor :   Since when are you taking these birth control pills?
User :   for over 7 months
Doctor :   Since how long are you having diarrhea? Is it associated with any other symptom like nausea, vomiting?
User :   it was just that 1 episode. im not sick and im not having cramps. i think it was caused by my IBS that i have.
Doctor :   No diarrhea will not effect the pill effectiveness. You do not need to be worried.
User :   I've read numerous things on line that say it does?
Doctor :   Do you have any other symptoms?
User :   No.
Doctor :   May i know which pill are you taking?
User :   its called Femodene ED
Doctor :   Since you just had one episode you need not worry. Mild to moderate diarrhea does not affect effectiveness, only severe diaarhoea or vomiting within 2 hours of pill intake affects it.
User :   well this was moderate diarrhea within 2 hours of taking the pill. my concern is it was the last pill of the active pills before i start my placebo pills.
Doctor :   If you have very severe diarrhoea for more than 24 hours, this may make your pill less effective.
User :   i understand that my concern is it was the last active pill of the pack so if it didn't get absorbed properly and i menstruate now when i start my new pack i might have a problem
Doctor :   No you need not worry even though it was a last pill since in mild diarrhoeal episode also it would have been absorbed
User :   ok thank you very much!
Doctor :   Even then if you have a doubt you can use additional contraceptive like Condom for a week or so.
Doctor :   Is there anything else you would like to know?
User :   ok thank you.
Doctor :   Thanks for consulting me, bye for now

Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor